Virtually all chemotherapeutic agents have the potential to initiate infusion reactions, defined in this review as unexpected reactions that cannot be explained by the known toxicity profile of the drug. The cytotoxic agents that are most commonly associated with infusion reactions are the taxanes, platinum drugs, pegylated liposomal doxorubicin, L-asparaginase, procarbazine, etoposide, bleomycin, cytarabine, and ixabepilone. While these are often referred to as "hypersensitivity reactions", many do not have an allergic component. Thus, the term infusion reaction is preferred.
After an introductory section that summarizes the characteristics of infusion reactions and different approaches to classifying them, this review will focus on commonly used conventional cytotoxic drugs with a moderate to high incidence of infusion reactions, and the ways in which these reactions can be treated and/or prevented. Infusion reactions in patients receiving therapeutic monoclonal antibodies for cancer treatment are discussed separately, as are other cutaneous adverse effects associated with chemotherapy. (See "Infusion reactions to therapeutic monoclonal antibodies used for cancer therapy" and "Cutaneous complications of conventional chemotherapy agents".)
CHARACTERISTICS OF REACTIONS
Signs and symptoms of infusion reactions — Infusion reactions may affect any organ system in the body. Most are mild in severity, although severe and even fatal reactions occur. The most common signs and symptoms of infusion reactions are:
- Alterations in heart rate and blood pressure
- Dyspnea or chest discomfort
- Back or abdominal pain
- Fever and/or shaking chills
- Nausea, vomiting, and/or diarrhea
- Various types of skin rashes
- Throat tightening
- Dizziness and/or syncope
In this review, infusion reactions involving these symptoms will be referred to as "standard infusion reactions" or SIRs. These represent the majority of reactions to systemic chemotherapeutic agents.